Alert archive / Missouri / Red Flag Warnings in 2024

Red Flag Warning 4, NWS Kansas City, MO

March 2, 202437 counties in Missouri; 7 counties in Kansas

NWS Kansas City, MO issued this red flag warning at Mar 2, 2024, 1:31 PM CST for 37 counties in Missouri; 7 counties in Kansas. It took effect at Mar 3, 2024, 9:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 2024, 1:31 PM CST (19:31 UTC)
In effect from
Mar 3, 2024, 9:00 AM CST
Expired
Mar 3, 2024, 6:00 PM CST
In force
9 hr
Issued by
NWS Kansas City, MO
All 44 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Henry County, MO, Holt County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Pettis County, MO, Platte County, MO, Putnam County, MO, Randolph County, MO, Ray County, MO, Saline County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WWUS83 KEAX 021931
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
131 PM CST Sat Mar 2 2024


KSZ025-057-060-102>105-MOZ001>008-011>017-020>024-028>031-037-038-
043-044-030915-
/O.NEW.KEAX.FW.W.0004.240303T1500Z-240304T0000Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-
Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-
Buchanan-Clinton-Caldwell-Livingston-Linn MO-Platte-Clay-Ray-
Carroll-Jackson-Lafayette-Cass-Johnson MO-
131 PM CST Sat Mar 2 2024

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM CST SUNDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001,
002, 003, 004, 005, 006, 007, 008, 011, 012, 013, 014, 015, 016, 
017, 020, 021, 022, 023, 024, 025, 028, 029, 030, 031, 037, 038, 
043, 044, 057, 060, 102, 103, 104, AND 105...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning, which is in effect from 9 AM to 6 PM
CST Sunday. 

* AFFECTED AREA...Fire weather zones 025, 057, 060, 102, 103, 
  104, and 105.Fire weather zones 001, 002, 003, 004, 005, 006, 
  007, 008, 011, 012, 013, 014, 015, 016, 017, 020, 021, 022, 
  023, 024, 028, 029, 030, 031, 037, 038, 043, and 044. 

* WIND...South winds 20 to 30 MPH gusting to 45 MPH. 

* HUMIDITY...20 to 30 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
517 
WWUS83 KEAX 030757
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
157 AM CST Sun Mar 3 2024


MOZ025-032-033-039-040-045-046-053-054-031600-
/O.EXA.KEAX.FW.W.0004.240303T1500Z-240304T0000Z/
Macon-Chariton-Randolph-Saline-Howard-Pettis-Cooper-Bates-Henry-
157 AM CST Sun Mar 3 2024

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 025, 032, 033, 039, 040, 045, 046, 053, AND 054...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning, which is in effect from 9 AM this
morning to 6 PM CST this evening. 

* AFFECTED AREA...Fire weather zones 025, 032, 033, 039, 040, 
  045, 046, 053, and 054. 

* WIND...South winds 20 to 30 MPH gusting to 45 MPH.

* HUMIDITY...20 to 30 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ025-057-060-102>105-MOZ001>008-011>017-020>024-028>031-037-038-
043-044-031600-
/O.CON.KEAX.FW.W.0004.240303T1500Z-240304T0000Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-
Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-
Buchanan-Clinton-Caldwell-Livingston-Linn MO-Platte-Clay-Ray-
Carroll-Jackson-Lafayette-Cass-Johnson MO-
157 AM CST Sun Mar 3 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
6 PM CST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 001, 002, 003, 004, 005, 006, 007, 008, 
011, 012, 013, 014, 015, 016, 017, 020, 021, 022, 023, 024, 025, 
028, 029, 030, 031, 037, 038, 043, 044, 057, 060, 102, 103, 104, 
AND 105...

* AFFECTED AREA...Fire weather zones 025, 057, 060, 102, 103, 
  104, and 105.Fire weather zones 001, 002, 003, 004, 005, 006, 
  007, 008, 011, 012, 013, 014, 015, 016, 017, 020, 021, 022, 
  023, 024, 028, 029, 030, 031, 037, 038, 043, and 044. 

* WIND...South winds 20 to 30 MPH gusting to 45 MPH.

* HUMIDITY...20 to 30 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
697 
WWUS83 KEAX 031433
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
833 AM CST Sun Mar 3 2024


KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-040000-
/O.CON.KEAX.FW.W.0004.240303T1500Z-240304T0000Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-
Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-
Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-Platte-Clay-
Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline-Howard-
Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
833 AM CST Sun Mar 3 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
001, 002, 003, 004, 005, 006, 007, 008, 011, 012, 013, 014, 015,
016, 017, 020, 021, 022, 023, 024, 025, 028, 029, 030, 031, 037,
038, 043, 044, 057, 060, 102, 103, 104, AND 105...

* AFFECTED AREA...Fire weather zones 025, 057, 060, 102, 103, 
  104, and 105.Fire weather zones 001, 002, 003, 004, 005, 006, 
  007, 008, 011, 012, 013, 014, 015, 016, 017, 020, 021, 022, 
  023, 024, 028, 029, 030, 031, 037, 038, 043, and 044. 

* WIND...South winds 20 to 30 MPH gusting to 45 MPH.

* HUMIDITY...Minimum 20 to 30 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Blair
244 
WWUS83 KEAX 032345
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
545 PM CST Sun Mar 3 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-040045-
/O.EXP.KEAX.FW.W.0004.000000T0000Z-240304T0000Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-
Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-
Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-Platte-Clay-
Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline-Howard-
Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
545 PM CST Sun Mar 3 2024

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001,
002, 003, 004, 005, 006, 007, 008, 011, 012, 013, 014, 015, 016, 
017, 020, 021, 022, 023, 024, 025, 025, 028, 029, 030, 031, 032, 
033, 037, 038, 039, 040, 043, 044, 045, 046, 053, 054, 057, 060, 
102, 103, 104, AND 105...

As temperatures cool this evening, relative humidity values will
steadily climb. Winds may remain breezy but will be less than 30
MPH for most of the overnight. Therefore, the Red Flag Will will
be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Mar 2, 11:21 AM CST, 2 hours 10 minutes earlier. Its key messages:

  • Above normal temperatures this weekend
  • Fire weather concerns return on Sunday with winds gusting as high as 40 mph and dry conditions arriving in the afternoon
  • Next chance for showers or thunderstorms arrives Monday afternoon. Cooler temperatures are also expected.
Area forecast discussion, Mar 2, 11:21 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1121 AM CST Sat Mar 2 2024

.KEY MESSAGES...

- Above normal temperatures this weekend

- Fire weather concerns return on Sunday with winds gusting as
  high as 40 mph and dry conditions arriving in the afternoon

- Next chance for showers or thunderstorms arrives Monday
  afternoon. Cooler temperatures are also expected.

&&

.DISCUSSION...
Issued at 124 AM CST Sat Mar 2 2024

The forecast will continue to be dominated by upper ridging bringing
southerly flow and well above normal temperatures. Today we will see
mostly sunny skies and highs climbing into the upper 70s this
afternoon. While we most likely wont be making a run at the record
this afternoon, these temperatures are still 20-25 degrees
above normal for early March.

There is a bit more to discuss for the forecast on Sunday. First, we
will be making a run at record high temperatures. Most will see upper
70s to near 80 by Sunday afternoon. All climate sites have a chance
to reach these record temperatures, but Kirksville and Sedalia have
the best chance due to a relatively weak record of 70 degrees at
each site. Outside of temperatures, afternoon winds will become
quite gusty thanks to a wave passing to the north, tightening the
pressure gradient. Winds will remain out to the south to
southwest through sunset with gusts as high as 35-40 mph
possible. Not only will winds be gusty, but moisture will be
relatively limited and humidities are expected to fall as low as
15- 25% in the northwestern and western parts of the forecast
area. This will make for yet another day with high fire weather
concerns. Right now, there remains some uncertainty in the
timing of any overlap of strong winds and the dry conditions, so
have decided against any headlines at this time. This may
change as confidence grows in future forecast.

The forecast shifts a bit heading into Monday as cold front,
associated with Sundays wave slides into the forecast area.
Temperatures will cool back to the 50s and 60s Monday and remain
that way through the rest of the week.  Rainfall and a few
thunderstorms will also become possible Monday afternoon and
evening. Dry weather returns for the mid-week, but another
passing wave may bring additions chances for the second half of
the work-week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1118 AM CST Sat Mar 2 2024

VFR conditions expected through the period. Notable increase in
surface wind speeds overnight.

&&

.CLIMATE...
Issued at 124 AM CST Sat Mar 2 2024

Near Record to Record High Temperatures Saturday and Sunday

             March            Saturday      Sunday
Location     Records Began    Fcst/Record   Fcst/Record

Kansas City      1889         72/84(2022)   78/81(1983)
St. Joseph       1909         73/82(1992)   80/80(1983)
Kirksville       1948         68/78(2022)   77/70(1955)
Sedalia          1997         72/79(2022)   81/70(2021)

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...HB
AVIATION...Blair
CLIMATE...HB
Hazardous weather outlook, Mar 2, 4:59 AM CST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CST Sat Mar 2 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CST Sat Mar 2 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No hazardous weather is expected today. Southerly winds gusting
around 20-25 MPH are expected this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Gusty southerly winds around 35-40 mph are anticipated Sunday
afternoon. Drier air moves into the region during the afternoon which
elevates fire weather conditions.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Nearby

Red Flag Warnings in Missouri, 2024Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.